Risperidone and Associated Amenorrhea: A Report of 5 Cases
J Clin Psychiatry 1999;60(5):315-317
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: We report a 5-case series in which risperidone use in usual or lower-than-usual doses was unexpectedly associated with amenorrhea.
Case Reports: On regimens of risperidone (1-8 mg/day), 5 psychiatric patients with various diagnoses developed amenorrhea with elevated serum prolactin levels (mean = 121.7 ng/mL; range, 61.2-229.8 ng/mL). In 4 of 5 cases, menstruation resumed only when risperidone was withdrawn, and in 1 case, menstruation restarted when the dose was tapered. Follow-up serum prolactin levels dropped to a mean of 17.2 ng/mL (range, 6.4-37.6 ng/mL).
Conclusion: These findings indicate that the occurrence of amenorrhea during risperidone treatment may be related to elevated serum prolactin levels. This phenomenon may be due either to the dopamine D2 blocking effect of risperidone or to the large individual variability in the rate at which risperidone is metabolized.